Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 450, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Oct 15, 2009, 6:54 PM EDT for 4 counties in Georgia. It was in force for 36 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2009, 6:54 PM EDT (22:54 UTC)
- Expired
- Oct 15, 2009, 7:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Crisp County, GA, Dooly County, GA, Schley County, GA, Sumter County, GA
The radar
The Robins AFB radar (KJGX), 102 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 6:55 PM EDT | TSTM WND DMG | 3 S Americus, GA | SOUTH WALL OF A GROCERY STORE COLLAPSED ON HIGHWAY 19. |
| Oct 15, 6:55 PM EDT | TSTM WND DMG | 4 S Americus, GA | TREE FELL ON A HOUSE ON HIGHWAY 19. |
| Oct 15, 6:55 PM EDT | TSTM WND DMG | 5 Ssw Americus, GA | ROOF DAMAGE ON A HOUSE ON HIGHWAY 19 SOUTH OF MCLITTLE BRIDGE RD |
| Oct 15, 7:00 PM EDT | TORNADO 1 | 5 S Americus, GA | AN EF1 TORNADO TOUCHED DOWN AT 700 PM APPROX 5 NM S OF AMERICUS NEAR US HWY 19. CAUSED WALL TO COLLAPSE AND OTHER DAMAGE TO GROCERY STORE AT 1146 S HWY 19 SOUTH OF MCLITTLE BRIDGE RD. LARGE TREE FELL ON A FORESTRY BUILDING NEAR THIS LOCATION. ONE HOME WAS ALSO |
| Oct 15, 7:00 PM EDT | TORNADO | 5 S Americus, GA | LIKELY TORNADO TOUCHED DOWN AT 700 PM APPROX 5 NM S OF AMERICUS NEAR US HWY 19. CAUSED WALL TO COLLAPSE AND OTHER DAMAGE TO GROCERY STORE AT 1146 S HWY 19 SOUTH OF MCLITTLE BRIDGE RD. LARGE TREE FELL ON A FORESTRY BUILDING NEAR THIS LOCATION. ONE HOME WAS ALSO |
| Oct 15, 7:15 PM EDT | TSTM WND DMG | Americus, GA | TREE TOPS AND POWER LINES DOWN |
| Oct 15, 7:30 PM EDT | FUNNEL CLOUD | Leslie, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 152254
SVRFFC
GAC081-093-249-261-152330-
/O.NEW.KFFC.SV.W.0450.091015T2254Z-091015T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 PM EDT THU OCT 15 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CRISP COUNTY IN CENTRAL GEORGIA
SOUTHWESTERN DOOLY COUNTY IN CENTRAL GEORGIA
SOUTHEASTERN SCHLEY COUNTY IN WEST CENTRAL GEORGIA
SUMTER COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 730 PM EDT
* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED NEAR AMERICUS...MOVING SOUTHEAST AT 35
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LESLIE AND DESOTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3190 8401 3190 8405 3205 8439 3221 8430
3209 8384 3190 8394 3190 8400
TIME...MOT...LOC 2254Z 295DEG 30KT 3209 8424
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 6:20 PM EDT, 34 minutes earlier.
Area forecast discussion, Oct 15, 6:20 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 620 PM EDT THU OCT 15 2009 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... MODELS IN AGREEMENT WITH AN UPPER TROUGH DEEPENING OVER THE EASTERN U.S. THROUGH SATURDAY. THE ASSOCIATED COLD FRONT STILL TO OUR NORTH AND WEST WILL MOVE THROUGH THE CWA TONIGHT TAKING THE PRECIP WITH IT. MUCH COLDER AIR WILL MOVE INTO THE STATE FRIDAY THROUGH SATURDAY. THERE APPEARS TO BE ENOUGH MOISTURE AT H8 BEHIND THE SYSTEM TO PRODUCE ISOLATED SHOWERS OVER THE MOUNTAINS FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURE ALOFT SHOULD BE COLD ENOUGH THAT IN THE HIGHER ELEVATIONS SOME OF THE RAIN SHOWERS COULD BE MIXED WITH SNOW SHOWERS HOWEVER NO ACCUMULATION IS EXPECTED AS GROUND TEMPERATURES WILL REMAIN ABOVE FREEZING. GUIDANCE TEMPS LOOK ON TRACK AND ARE ACCEPTED. .LONG TERM /SUNDAY THROUGH THURSDAY/... THE ONLY CHANGE NOTED WAS THAT THE SYSTEM MOVING INTO THE SOUTHEAST BY MID WEEK HAS SLOWED DOWN WHICH BOTH THE GFS/ECMWF INDICATE. WILL TAKE OUT PRECIP ON WEDNESDAY NIGHT AND LEAVE IT IN ON THURSDAY. OTHERWISE NO CHANGES ARE PLANNED ON THE LONG TERM. && .AVIATION... BAND OF STRONG CONVECTION ALREADY MOVING SOUTH OF THE TAF SITES SHOULD NOT BE AN ISSUE FOR THIS FORECAST PERIOD. MVFR TO IFR CONDITIONS WILL PREVAIL AT THE BEGINNING OF THIS FORECAST PERIOD. IFR TO LIFR CONDITIONS WILL DEVELOP ACROSS THE MAJORITY OF THE FORECAST AREA BY 06Z. CONDITIONS WILL BEGIN IMPROVING AFTER 14Z WITH MAINLY UNLIMITED VISIBILITY AND MVFR CEILINGS BY 18Z. WINDS WILL BE SHIFTING TO A MORE WESTERLY DIRECTION ACROSS THE FORECAST AREA AS A COLD FRONT SWEEPS ACROSS FROM NORTHWEST TO SOUTHEAST. WIND SPEEDS WILL INCREASE BEHIND THE FRONT WITH 10 TO 15 KT SUSTAINED WINDS AREAWIDE BY 14Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 50 62 42 58 39 / 40 10 0 10 5 ATLANTA 50 59 41 55 40 / 40 0 0 0 5 BLAIRSVILLE 44 54 36 50 33 / 20 20 20 20 20 CARTERSVILLE 47 58 40 55 36 / 30 10 0 10 5 COLUMBUS 60 68 45 61 42 / 70 5 0 0 5 GAINESVILLE 48 60 41 54 39 / 30 10 5 10 10 MACON 57 71 45 61 41 / 70 5 0 0 5 ROME 49 59 42 55 36 / 30 10 10 10 5 PEACHTREE CITY 50 62 40 56 36 / 50 0 0 0 5 VIDALIA 62 71 48 61 45 / 60 20 0 0 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 17
Hazardous weather outlook, Oct 15, 10:15 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1015 AM EDT THU OCT 15 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161100- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1015 AM EDT THU OCT 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEDGE OF HIGH PRESSURE EXTENDING INTO GEORGIA WILL BEGIN TO WEAKEN ITS GRIP AS A COLD FRONT PUSHES INTO NORTH GEORGIA BY LATE AFTERNOON... THEN ACROSS CENTRAL GEORGIA THIS EVENING. .PRIMARY HAZARDS... THE MORE FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING WILL BE GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON LINE. WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING WILL BE THE MAIN HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON OR EVENING. .DISCUSSION... A WEDGE OF COOL...STABLE AIR WILL REMAIN OVER NORTH AND MUCH OF CENTRAL GEORGIA INTO EARLY AFTERNOON. THIS WILL HELP LIMIT THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY... EXCEPT ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL GEORGIA...WHERE WEAK INSTABILITIES WILL DEVELOP DURING THE AFTERNOON AND EVENING...WITH CAPES OF 500 TO 1000 EXPECTED IN AN ENVIRONMENT CHARACTERIZED BY MODERATE VERTICAL WIND SHEAR. THIS MAY RESULT IN A FEW STRONG STORMS WITH GUSTY WINDS... GENERALLY DEVELOPING AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS NORTH AND CENTRAL GEORGIA FROM LATE AFTERNOON THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Oct 15, 4:36 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 436 PM EDT THU OCT 15 2009 GAZ066-067-078-152100- 436 PM EDT THU OCT 15 2009 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN HARRIS... TROUP AND MERIWETHER COUNTIES UNTIL 500 PM EDT... AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF JONES CROSSROADS...MOVING EAST AT 40 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS HARRIS...TROUP AND MERIWETHER COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNONVILLE...LONG CANE...WHITESVILLE-PINE LAKE...SMITHS CROSSROAD...BAUGHS CROSSROADS...JONES CROSSROADS...HAMILTON...STOVALL...PINE MOUNTAIN-CALLAWAY GARDENS...PINE MOUNTAIN VALLEY...F.D. ROOSEVELT STATE PARK AND DURAND. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Oct 15, 6:31 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 631 PM EDT THU OCT 15 2009 GAZ091-092-103-104-152300- 631 PM EDT THU OCT 15 2009 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER... WEBSTER...SCHLEY AND MARION COUNTIES UNTIL 700 PM EDT... AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHURCH HILL...MOVING EAST AT 45 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS SUMTER...WEBSTER...SCHLEY AND MARION COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SEMINOLE...DUMAS... PRESTON...CHURCH HILL...DRANEVILLE...PLAINS...FRIENDSHIP...CONCORD... SHILOH...AMERICUS...BUMPHEAD AND LA CROSSE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 10:00 AM EDT | River Flood Warning | FFC | Johnson, Washington, Wilkinson | 5 days |
| Oct 15, 11:15 AM EDT | River Flood Warning | FFC | Bleckley, Pulaski | 70 hr |
| Oct 15, 11:15 AM EDT | River Flood Warning | FFC | Dodge, Telfair, Wilcox | 9 days |
| Oct 15, 6:34 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Sumter, Webster | 26 min |
| Oct 15, 6:48 PM EDT | Tornado Warning | FFC | Sumter | 27 min |
| Oct 15, 7:11 PM EDT | Tornado Warning | FFC | Sumter | 34 min |
| Oct 15, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Sumter | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.